Kentucky, 2006

Damaging Wind in Kentucky, June 22, 2006

June 22, 2006 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 6:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 22, 6:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT THU JUN 22 2006

.AVIATION...
LINE OF CONVECTION MOVING INTO THE WESTERN PORTION OF THE CWA AT
THIS TIME. LINE IS REMAINING ACTIVE AS OUTFLOW BOUNDARIES CONTINUE
TO FIRE CONVECTION IN ADVANCE OF MAIN LINE. THIS TREND IS EXPECTED
TO CONTINUE TIL AROUND 06Z...WITH ACTIVITY GRADUALLY TAPERING OVERNIGHT.
EXPECT CIGS ACROSS SITES TO DROP INTO MVFR CATEGORIES AS THE
BOUNDARY ADVANCES. IN ADDITION...GUSTY OUTFLOW WINDS CAN BE
EXPECTED. DYING OVERNIGHT CONVECTION WILL ALSO REINFORCE BOUNDARY
LAYER MOISTURE WHICH WILL ALLOW VALLEY FOG TO DEVELOP ALONG THE
RIVERS BY DAYBREAK.

&&

.PREV DISCUSSION...
 /ISSUED 333 PM EDT THU JUN 22 2006/

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
QUASI-STATIONARY FRONTAL BOUNDARY TO SET UP ACROSS THE FORECAST
AREA FRIDAY NIGHT AND LINGER THROUGH THE REMAINDER OF THE EXTENDED
PERIOD. MOIST UNSTABLE ATMOSPHERE...COUPLED WITH DYNAMIC FORCING
PRODUCED BY CLOSE BAROCLINIC ZONE WILL LEAD TO AN ACTIVE PERIOD
OF WEATHER. GFS SUFFERING FROM GRID SCALE FEEDBACK THROUGH ITS
SHORT TERM...SO THROUGH 84 HOUR FORECAST UTILIZED THE NAM. BOUNDARY
PROGGED TO LINGER INTO THE START OF NEXT WEEK AND GRADUALLY WEAKEN
..WITH CONTINUED CHANCE FOR MAINLY DIURNAL SHOWER ACTIVITY. FOR
TEMPS...STAYED CLOSE TO HPC GUIDANCE VALUES.

PREV DISCUSSION...
 /ISSUED 258 PM EDT THU JUN 22 2006/

SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/...
GOOD DIVERGENCE ALOFT THIS AFTERNOON WILL KEEP THE THUNDERSTORMS
GOING IN THE NW PORTION OF THE CWA UNTIL SUNSET. NE ORIENTATION OF
THE FLOW ALOFT SHOULD PUSH THE DIVERGENCE AREA TO THE NE THIS
EVENING. FRONTAL BOUNDARY WILL PUSH SE LATER TONIGHT AS WAVE
MOVES THROUGH FLOW. BUT...IT WILL TAKE SECOND STRONGER WAVE TO
PUSH THE FRONT SOUTH FRIDAY NIGHT INTO SATURDAY. THIS WILL MEAN
THE FRONT WILL BE IN THE VICINITY OF THE OHIO RIVER THROUGH THE
DAY FRIDAY. EXACT LOCATION OF FRONT WILL MAKE TEMPERATURE FORECAST
TRICKY. HAVE KEPT LOW TEMPS UP TONIGHT OHIO RIVER WEST BUT EXPECT
FEW CLOUDS EAST. MAX TEMP FORECAST FOR FRIDAY HAVE HELD DOWN TEMPS
OHIO RIVER WEST WITH CLOUDS AND PCPN. IN WEST VIRGINIA HAVE PUSHED
THE MAX TEMPS IN SW TO NEAR 90.

AVIATION...
EXPECT CIGS TO REMAIN IN VFR EXCEPT BRIEF MVFR IN THUNDERSTORMS.
WITH CONTINUING DRY CONDITIONS AND THE FOCUS OF THE UPPER
DIVERGENCE GUIDING THE THUNDERSTORMS TO THE NORTH OF OUR CWA...DO
NOT EXPECT MUCH IN THE WAY OF FOG PROBLEMS. NEW TAFS WILL BETTER
FOCUS ON FOG TONIGHT AFTER WE SEE WHERE RAIN DOES OCCUR.

PREV DISCUSSION...
 /ISSUED 336 AM EDT THU JUN 22 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

FRONTS REMAIN TO OUR NORTHWEST...LEAVING US IN THE WARM SECTOR
STILL.  CLOSEST TO THE FRONT...SE OHIO AND N AND W WEST VIRGINIA
WILL SEE THE BEST CHANCE OF MORNING AND AFTERNOON CONVECTION TODAY.
OTHERWISE...SIMILAR TO YESTERDAY AFTERNOON...MUCH OF THE REMAINDER
OF THE CWA SHOULD EXPERIENCE OFF AND ON HIGH CLOUDS FOR THE MOST
PART.  STILL WE ARE IN A MOIST AND UNSTABLE ENVIRONMENT...SO A ROUGE
POP UP SHOWER OR THUNDERSTORM WILL NOT BE OUT OF THE QUESTION LATER
TODAY.  TEMPERATURE WISE TODAY...MODELS ARE PRETTY CONSISTENT...SO
HAVE NOT DEVIATED MUCH.  STILL HAVE GONE A COUPLE DEGREES COOLER
ACROSS SE OHIO...WHERE MORE CLOUDS SHOULD PERSIST TODAY.

THE FRONT WILL SLIDE SOUTHEASTWARD OVER CENTRAL AND SOUTHERN
OHIO...OVERNIGHT TONIGHT...GIVING SE OHIO AND NW WEST VIRGINIA A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.  HAVE INCREASED POPS TO
LIKELY AS A RESULT ACROSS THAT AREA.  IN FACT...OVERNIGHT TONIGHT
WILL BE THE BEST CHANCE FOR THE ENTIRE FORECAST AREA TO RECEIVE SOME
MUCH NEEDED RAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...KMC
Hazardous weather outlook, Jun 22, 3:00 AM EST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 22 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WITH A FRONTAL BOUNDARY TO OUR NORTH...WE CONTINUE TO BE ON THE WARM
AND UNSTABLE SIDE.  AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE
WEATHER TODAY AND TONIGHT...MAINLY ACROSS SOUTHEASTERN OHIO AND
EXTREME NORTHWESTERN PORTIONS OF WEST VIRGINIA.  TONIGHT...A COLD
FRONT WILL BEGIN TO SLIDE SOUTHEASTWARD INTO OUR REGION...BRINGING A
HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

YET ANOTHER COLD FRONT WILL STILL BE POSITIONED TO OUR NORTHWEST ON
FRIDAY...ALSO SLOWLY PROGRESSING TOWARDS THE CENTRAL APPALACHIANS.
THIS ONE WILL NOT BE ABLE TO MAKE IT TOO FAR SOUTH...POSSIBLY JUST
TO OUR SOUTH OF WEST VIRGINIA BY SATURDAY...AND REMAIN THERE THROUGH
THE WEEKEND...AND EARLY NEXT WEEK.  THIS WILL KEEP A GOOD CHANCE OF
SHOWERS AND STRONG THUNDERSTORMS NEAR THE AREA INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW DAYS.

In the hours before

Local storm report, Jun 22, 4:28 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             CROOKSVILLE             39.77N 82.09W
06/22/2006  E0.75 INCH       PERRY              OH   TRAINED SPOTTER

&&

PMG
Local storm report, Jun 22, 4:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
554 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 NW MCCONNELSVILLE     39.75N 81.96W
06/22/2006  E1.00 INCH       MORGAN             OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL NEAR DEAVERTOWN.

&&

PMG
Local storm report, Jun 22, 5:57 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CROOKSVILLE             39.77N 82.09W
06/22/2006                   PERRY              OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0605 PM     TSTM WND DMG     2 W MALTA               39.65N 81.90W
06/22/2006                   MORGAN             OH   LAW ENFORCEMENT

            TREES DOWN NEAR INTERSECTION OF ROUTE 377 AND 78. ALSO IN
            MALTA.

&&

PMG
Special weather statement, Jun 22, 6:10 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT THU JUN 22 2006

KYZ101>103-OHZ075-083>087-WVZ005>007-230015-
GREENUP-CARTER-BOYD-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...ATHENS...JACKSON...WELLSTON...OAK HILL...
MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON...
SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN
710 PM EDT THU JUN 22 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AS A STRONG LINE OF SHOWERS AND THUNDERSTORMS SINKS SOUTHEAST
ACROSS OHIO...GUSTY WINDS ARE RUSHING OUT AHEAD OF THE
PRECIPITATION. A FEW ISOLATED TREES HAVE BEEN DOWNED DUE TO THESE
WINDS...WHICH ARE ESTIMATED BETWEEN 40 AND 50 MPH. THE FRONT EDGE
OF THESE WINDS WILL REACH JACKSON....IRONTON...VINTON...
GREENUP...AND ASHLAND BY 8 OCLOCK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REGION UNTIL
10 PM EDT. IF LOCALLY STRONGER WINDS APPEAR LIKELY FROM
THUNDERSTORMS...THEN SEVERE THUNDERSTORM WARNINGS WILL NEED TO BE ISSUED.

TAKE QUICK MEASURES TO ENSURE THAT LIGHT...EASILY LIFTED OBJECTS
ARE ANCHORED OR MOVED INDOORS.
Local storm report, Jun 22, 7:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             RAVENSWOOD              38.95N 81.76W
06/22/2006  U0.75 INCH       JACKSON            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            813 PM 06/22/2006 AND 828 PM 06/22/2006

&&
Local storm report, Jun 22, 7:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     POINT PLEASANT          38.85N 82.13W
06/22/2006                   MASON              WV   FIRE DEPT/RESCUE

            TREES DOWN KNOCKING POWER LINES DOWN IN CITY.

&&

PMG

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
June 22, 8:00 PM EST
Where
Greenup County, South Shore
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -82.967

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505180.